Alert archive / New York / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 45, NWS Buffalo, NY

July 11, 2019Jefferson County, Oswego County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 11, 2019, 5:46 PM EDT for Jefferson County, Oswego County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2019, 5:46 PM EDT (21:46 UTC)
Expired
Jul 11, 2019, 6:45 PM EDT
In force
59 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jefferson County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 41 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2019-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2019-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

240 
WUUS51 KBUF 112146
SVRBUF
NYC045-075-112245-
/O.NEW.KBUF.SV.W.0045.190711T2146Z-190711T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
546 PM EDT Thu Jul 11 2019

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  South central Jefferson County in central New York...
  Northeastern Oswego County in central New York...

* Until 645 PM EDT..

* At 546 PM EDT, a severe thunderstorm was located over Sandy Island
  Beach State Park, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sandy Island Beach State Park, Pulaski, Adams, Southwick Beach
  State Park, Selkirk Shores State Park, Lorraine, Sandy Creek,
  Lacona, Mannsville and Ellisburg.

 This includes Interstate 81 between exits 37 and 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Ontario, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4360 7580 4355 7634 4356 7634 4356 7631
      4357 7628 4358 7626 4369 7626 4372 7627
      4374 7628 4386 7587
TIME...MOT...LOC 2146Z 251DEG 24KT 4366 7621 

HAIL...1.00IN
WIND...60MPH
 
$$

HSK
1 follow-up statement
658 
WWUS51 KBUF 112236
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
636 PM EDT Thu Jul 11 2019

NYC045-075-112245-
/O.EXP.KBUF.SV.W.0045.000000T0000Z-190711T2245Z/
Jefferson NY-Oswego NY-
636 PM EDT Thu Jul 11 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL JEFFERSON AND
NORTHEASTERN OSWEGO COUNTIES WILL EXPIRE AT 645 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

LAT...LON 4360 7580 4355 7634 4356 7634 4356 7631
      4357 7628 4358 7626 4369 7626 4372 7627
      4374 7628 4386 7587
TIME...MOT...LOC 2235Z 251DEG 24KT 4376 7579 

$$

HSK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 4:54 PM EDT, 52 minutes earlier.

Area forecast discussion, Jul 11, 4:54 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
454 PM EDT Thu Jul 11 2019

.SYNOPSIS...
A warm and moist airmass will remain in place across the region
through late this evening, before a cold front pushes east of the
area later tonight. Showers and thunderstorms are starting to
develop ahead of this front, though coverage thus far is sparse.
Heavy rain and gusty winds remain possible through late this evening
in any of the thunderstorms. A few showers may linger into the first
half of Friday. Otherwise, aside from a few showers along a weak
cold front late Saturday and Saturday night, mainly dry and less
humid weather is expected for the weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Radar shows primary cluster of severe storms north of Lake Ontario
while other stronger thunderstorms have been pulsing up and down
over western Lake Ontario drifting across the Niagara Peninsula.
Main cold front remains still west of Lake Ontario. Still waiting
for additional thunderstorms to develop over western NY, though at
least thus far the blowoff debris cloud from convection over nw PA
may be inhibiting that potential. A fairly pronounced south-
southwesterly lake breeze has also developed to the north-northeast
of Lake Erie, with winds gusting upwards of 20-25 MPH across Buffalo
and Niagara Falls. Still remains to be seen how much the lakes will
temper the storms as they approach our area. That being said, potent
mid-level shortwave and surface cold front may be enough to overcome
lake influences. At this point appears the least vulnerable areas
for storms will be from around Buffalo and points west of the
Chautauqua Ridge. Nonetheless, things still could be active fairly
quickly late this afternoon across the remainder of our area, with
probably the most likely area for strong to severe thunderstorms
over northern Finger Lakes on to the east of Lake Ontario as that
area is closer to the tail of shortwave trough and where strongest
line of storms is ongoing currently.

Once the showers and thunderstorms develop this evening, they will
move off to the east, along with the mid level shortwave/surface
cold front later this evening.

BUFKIT soundings showing forecast PWAT values have lowered a bit
from around 2 inches with earlier guidance, to generally around 1.75
inches overall for this afternoon/evening as moisture continues to
advect into the region ahead of the trough and cold front. By no
means does this mitigate a heavy rain threat with any thunderstorms,
however does make the flash flood risk even a little bit less.
Training of storms would most likely be needed to produce a flash
flood threat, but storm motion should be sufficient to limit
residence time of storms over any one particular area. The
forecasted lower PWAT values are owed to an area of somewhat drier
air in the mid levels, so while this may help to aid in even less of
a flooding risk, it will increase the chances some for severe
weather through this evening.

SPC continues to have our area in a slight risk for severe weather
through this evening, with gusty winds the main concern, with a
lesser risk for large hail possible in a few storms. Modest 0-6 km
effective shear (20-30 knots) continues to be main limiting factor
for a more robust severe event. However, there is still enough shear
in place for some storm organization (primarily multi-cell
formation), considering the more than ample instability, with
MLCAPES in the 1500-2000 J/Kg range. Expect high storm tops with a
risk for pulse severe weather along with a few stronger organized
storms if there is locally higher shear due to lake breezes or with
mid level support from the shortwave. Again at the moment at least,
greatest chance for stronger, long lived storms appears to be
focusing for areas to east of Lake Ontario.

Storms will generally end from west to east this evening with the
passage of the cold front, which will usher in a slightly drier and
more comfortable air mass. Model guidance continues to show quite a
bit of lingering low level moisture behind the front which will
result in lingering cloud cover for most of the night. Low
temperatures will mainly be in the lower to mid 60s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Cold advection will be underway Friday in the wake of the cold front
currently slicing toward the area. Abundant deep layer moisture will
be in place early, however as the day goes on, the moisture profile
will get progressively more lean. Likewise, with the deep moisture
profile and cold advection aloft, a few showers may linger into the
day, but as the profile leans out during the afternoon, any chance
of showers will be replaced by abundant sunshine. Given the change
in air mass source, however, temperatures will be decidedly lower
than in recent days, and likewise, humidity will be noticeably lower
by the afternoon.

Lower humidity will allow for a good radiational cooling and a
comfortable sleeping night on Friday night as high pressure moves
along to our south in the central Appalachians. This keeps our area
in low level west to northwest flow, which ensures drier air remains
in control.

By Saturday, our area looks to be sandwiched between high pressure
exiting the central Appalachians and an advancing cold front from
central Ontario and the upper Great Lakes. Given the continental air
source, this frontal boundary looks largely moisture-starved,
however diurnal processes allow for up to 1000 J/kg of CAPE and
decent shear to form along the boundary as it moves toward
southwestern Ontario. It looks to make it onto our doorstep in the
evening hours on Saturday and move through the area overnight. While
moisture is weak along the boundary, given the instability, a few
showers and thunderstorms will be possible as it surges
southeastward, again reinforcing the cool/dry Canadian air over the
CWA on Sunday in its wake.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A sprawling upper level ridge looks to set up over the Midwest and
Upper Great Lakes during the long term period of the forecast.
Ensembles have largely been consistent in the development of this
for several days, however there is some evidence the mean ridge axis
will have difficulty making it as far east as our region (more on
decisions on this possible evolution later). That said, one
mighty wobble in the ridge looks to take place centered around
Tuesday. This will allow for a rapid run up in temperatures as
the apex of the ridge approaches our area at that time. Thus,
high temperatures vault into the 80s on Monday and then low 90s
become widespread on Tuesday.

A rapid return to humid conditions does seem likely by early next
week, as well. The remnants of TS Barry will be moving up the lower
Mississippi and Tennessee Valleys into the Ohio Valley early next
week. Some guidance suites get it close to our CWA by Wednesday or
Thursday next week, however even if it does not, its effects will be
felt with the influx of tropical moisture into the middle latitudes.
More credence seems to be reasonably given to the model solutions
that hold onto the subtropical ridge bridging farther east with the
influx of tropical heat/moisture brought by Barry. Because of this,
the forecast favors a continuation of very hot/humid conditions with
commiserate increases in the chances of showers and thunderstorms as
tropical moisture impinges on our area through the week rather than
a bit of moderation that some pieces of guidance would suggest.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
The approach of a trough and cold front combined with ample
instability will bring in better chances for showers and
thunderstorms through this evening. Timing of thunderstorms will be
from late afternoon through early evening for most terminals. As of
late this afternoon, think KART is in line to see strongest storms
into the evening. Outside of storms, it will remain VFR, but
thunderstorms will produce a 1-2 hour period with MVFR/IFR
conditions at impacted locations. CIGS will lower behind the cold
front starting late this evening, with widespread MVFR CIGS moving
in tonight, and IFR cigs across the higher terrain of the western
Southern Tier and Eastern Lake Ontario region.

Outlook...

Friday and Saturday...Mainly VFR.
Sunday through Tuesday...VFR.

&&

.MARINE...
Winds will veer to westerly, and then northwesterly behind the cold
front tonight, bringing a light chop to the waters that will become
focused along the southeastern shorelines.

Winds and waves will then diminish Friday on Lake Erie, but will
stay choppy on Lake Ontario, especially over eastern sections with a
general westerly flow. A period of moderate southwest winds and some
chop to the waves will occur over both lakes on Saturday, before a
short period of moderate northwesterly winds Saturday night behind a
cold front keeps moderate chop across eastern and southeastern
portions of Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JLA/JM
NEAR TERM...JLA/JM
SHORT TERM...Fries
LONG TERM...Fries
AVIATION...JLA/JM
MARINE...JM
Hazardous weather outlook, Jul 11, 4:53 AM EDT, 12 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
453 AM EDT Thu Jul 11 2019

NYZ008-012-019>021-085-120900-
Lewis-Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
453 AM EDT Thu Jul 11 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Thunderstorms will cross the region today, with afternoon and evening
convection possibly becoming severe with damaging winds the primary
threat. Torrential rainfall bringing ponding water in low lying or
poor drainage areas is also possible. Isolated large hail cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-120900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
453 AM EDT Thu Jul 11 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

Thunderstorms will cross the region today, with afternoon and evening
convection possibly becoming severe with damaging winds the primary
threat. Isolated large hail cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>007-010-011-013-014-120900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
Northern Erie-Genesee-Livingston-Ontario-
453 AM EDT Thu Jul 11 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Today will feature a very warm airmass with heat indices peaking in
the lower 90s during the afternoon hours.

Thunderstorms will cross the region today, with afternoon and evening
convection possibly becoming severe with damaging winds the primary
threat. Torrential rainfall bringing ponding water in low lying or
poor drainage areas is also possible. Isolated large hail cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 11, 5:27 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Buffalo NY
527 PM EDT Thu Jul 11 2019

NYZ008-112200-
Lewis-
527 PM EDT Thu Jul 11 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEWIS COUNTY...

At 527 PM EDT, a strong thunderstorm was located 9 miles south of
Fowler, or 14 miles south of Gouverneur, moving northeast at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Harrisville, Lake Bonaparte and Diana Center.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4400 7537 4411 7554 4419 7547 4422 7544
      4411 7519
TIME...MOT...LOC 2127Z 226DEG 18KT 4414 7538

HSK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:53 PM EDTSpecial Marine WarningBUF112 min
Jul 11, 4:06 PM EDTSpecial Marine WarningBUF114 min
Jul 11, 5:27 PM EDTSpecial Weather StatementBUFLewis33 min
Jul 11, 5:36 PM EDTSpecial Marine WarningBUF54 min
Jul 11, 5:49 PM EDTSpecial Marine WarningBUF72 min
Jul 11, 5:58 PM EDTSpecial Weather StatementBUFOswego32 min
Jul 11, 6:20 PM EDTSpecial Weather StatementBUFMonroe40 min
Jul 11, 6:25 PM EDTSpecial Weather StatementBUFLewis35 min
Jul 11, 6:31 PM EDTSpecial Marine WarningBUF45 min
Jul 11, 6:38 PM EDTSpecial Weather StatementBUFJefferson, Oswego67 min
Jul 11, 7:09 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis44 min
Jul 11, 7:27 PM EDTSpecial Weather StatementBUFLewis63 min
Jul 11, 7:38 PM EDTSevere Thunderstorm WarningBUFLewis, Oswego82 min

Nearby

Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.